Alert archive / South Carolina / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 70, NWS Columbia, SC

July 3, 2002Lancaster County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Jul 3, 2002, 3:06 PM EDT for Lancaster County, South Carolina. It was in force for 39 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 3, 2002, 3:06 PM EDT (19:06 UTC)
Expired
Jul 3, 2002, 3:45 PM EDT
In force
39 min
Issued by
NWS Columbia, SC
Area
Whole counties

County Lancaster County, SC

The radar

The Columbia radar (KCAE), 90 km from the middle of the area, began a volume at 19:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 3, 3:10 PM EDTThunderstorm Wind 50 ELancaster, SCSheriff reported trees down on the east side of Lancaster.
Jul 3, 3:15 PM EDTHail 1.75Lancaster, SCSheriff reported golf ball size hail at Jones Crossroads.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 7.1 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2002-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 429 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2002-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
429 J/kg
Mixed-layer CIN
-175 J/kg
Mixed-layer LCL
1263 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
39 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

107 
WUUS52 KCAE 031906
SVRCAE
SCC057-031945-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
305 PM EDT WED JUL 3 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
    EASTERN LANCASTER COUNTY IN CENTRAL SOUTH CAROLINA

* UNTIL 345 PM EDT.

* AT 256 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
  A SEVERE THUNDERSTORM OVER EASTERN LANCASTER COUNTY..NEARLY STATIONARY.

THIS STORM WILL PRODUCE DIME SIZE HAIL.

AWP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 2:25 AM EDT, 12 hours 41 minutes earlier.

Area forecast discussion, Jul 3, 2:25 AM EDT, 12 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
225 AM EDT WED JUL 3 2002

WEAK SURFACE TROUGH EXPECTED TO CONTINUE OVER THE AREA THROUGH
THURSDAY. THIS COUPLED WITH WEAK UPPER LEVEL DISTURBANCES MOVING
SOUTH AND MODERATE AFTERNOON INSTABILITY WILL RESULT IN SCATTERED
MAINLY AFTERNOON AND EVENING THUNDERSTORMS TODAY AND THURSDAY.
AVIATION MODEL SHOWS SOME DRYING FOR FRIDAY SO WILL LOWER CHANCE OF
RAIN TO 20 PERCENT. ANOTHER SHORTWAVE MOVING SOUTH ON SATURDAY PLUS
WEAK SURFACE FRONT APPROACHES FROM THE NORTH ON THE WEEKEND. WILL
KEEP SLIGHT CHANCE OF AFTERNOON SHOWERS AND THUNDERSTORMS SATURDAY
AND LATER FORECASTS MAY EXTEND THIS INTO SUNDAY. EXPECT HIGH
TEMPERATURES TO BE 1-2 DEGREES LOWER THAN YESTERDAY DO THE ADDED
SOIL MOISTURE THEN BACK IN THE MID 90S FOR THURSDAY. SEASONABLE
TEMPERATURES FOR THE WEEKEND.

FIRE WEATHER TODAY...MIXING HEIGHT 5500 FEET. TRANSPORT WIND
SOUTHWEST 9 MPH.

FCSTID = 30
CAE   93  72  95  73 /  40  20  30  10
AGS   93  70  94  71 /  40  20  30  10
SSC   93  72  94  73 /  40  20  30  10
OGB   93  72  94  73 /  40  20  30  10

.CAE...
GA...NONE.
SC...NONE.

RCC

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 10:28 PM EDTSevere Thunderstorm WarningCAEAiken32 min
Jul 3, 2:48 PM EDTSevere Thunderstorm WarningCAEChesterfield27 min
Jul 3, 4:36 PM EDTSevere Thunderstorm WarningCAEChesterfield39 min
Jul 3, 4:41 PM EDTSevere Thunderstorm WarningCAEFairfield49 min
Jul 3, 5:25 PM EDTSevere Thunderstorm WarningCAENewberry50 min
Jul 3, 7:16 PM EDTSevere Thunderstorm WarningCAEMcCormick29 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.